Alert archive / West Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 9, NWS Pittsburgh, PA

June 11, 2005Brooke County, Ohio County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jun 11, 2005, 5:49 PM EDT for Brooke County, Ohio County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2005, 5:49 PM EDT (21:49 UTC)
Expired
Jun 11, 2005, 8:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Brooke County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 44 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 6:25 PM EDTFLASH FLOOD10 Ssw Bethany, WVNORTH FORK SHORT CREEK FLOODING SHORT CREEK ROAD NEAR WEST LIBERTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 112150
FFWPBZ
WVC009-069-120045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
549 PM EDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROOKE COUNTY IN WEST VIRGINIA
  OHIO COUNTY IN WEST VIRGINIA

* UNTIL 845 PM EDT

* AT 542 PM EDT...TRAINED WEATHER SPOTTERS REPORTED FROM WEST 
LIBERTY NEARLY 3 INCHES OF RAIN IN JUST OVER AN HOUR WITH CREEKS 
RUNNING NEAR BANKFULL. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL 
MOVE ACROSS THE WARNING AREA THROUGH 700 PM WITH FLASH FLOODING 
LIKELY.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

<<CALL TO ACTION>>A FLASH FLOOD WARNING MEANS THAT FLOODING IS
OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW
SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING
STREAM...EVEN A SMALL ONE...ON FOOT.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4040 8052 4003 8053 4004 8074 4040 8060

$$
2 follow-up statements
000 
WGUS71 KPBZ 112241
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
638 PM EDT SAT JUN 11 2005

WVC009-069-120045-
BROOKE WV-OHIO WV-
638 PM EDT SAT JUN 11 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM EDT FOR OHIO AND
BROOKE COUNTIES...

AT 635 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELLSBURG... 
FRANKLIN...FOLLANSBEE...WEST LIBERTY...BETHANY AND COLLIERS.

FLOODING IS OCCURRING ON THE NORTH FORK SHORT CREEK IN OHIO COUNTY. 
SHORT CREEK IS EFFECTED BY THIS RISING WATER. MOST FLOOD RELATED 
DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A 
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER 
MOVE UP TO HIGHER GROUND.

LAT...LON 4040 8052 4003 8053 4004 8074 4040 8060

$$
000 
WGUS71 KPBZ 120011
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
811 PM EDT SAT JUN 11 2005

WVC009-069-120021-
BROOKE WV-OHIO WV-
811 PM EDT SAT JUN 11 2005

...THE FLASH FLOOD WARNING FOR OHIO AND BROOKE COUNTIES IS
CANCELLED...

LAT...LON 4040 8052 4003 8053 4004 8074 4040 8060

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 3:07 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 11, 3:07 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT SAT JUN 11 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SCATTERED THUNDERSTORMS SHOULD STAY MAINLY OVER RIDGES THROUGH THIS
EVENING. WILL KEEP JUST SMALL CHANCE POPS ALL ZONES TONIGHT. WILL
ALSO MENTION POSSIBLE HEAVY RAIN WITH THUNDERSTORMS NEAR THE
MOUNTAIN DUE TO POTENT PRECIPITABLE WATER VALUES JUXTAPOSITIONED WITH
OROGRAPHIC LIFTING MECHANISMS.

CHANCE POPS MENTIONED AGAIN FOR SUNDAY...PRETTY MUCH A REPEAT OF
TODAY.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
EXPECT AN INCREASE IN SHOWERS AND THUNDERSTORMS MONDAY AS REMNANTS
OF ARLENE MOVE ACROSS PARTS OF THE UPPER OHIO VALLEY...AS SHOWN BY
BOTH NAM AND GFS MODELS.

AS FOR TUESDAY ON...BOTH GFS AND ECMWF MODELS SHOW A FAIRLY
POTENT SHORT WAVE TROUGH MOVING THROUGH THE UPPER OHIO VALLEY LATE
WEEK...EMBEDDED IN A NORTHWEST UPPER FLOW. SO EXPECT TEMPERATURES
TO GO COOLER THAN NORMAL BY NEXT WEEKEND WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS EACH DAY.

&&

.AVIATION...
EXPECT SCATTERED TO BROKEN CUMULUS AROUND 3000 FEET TO PERSIST UNTIL
SUNSET WITH CIRRUS ABOVE. SCATTERED THUNDERSTORMS SHOULD REMAIN
CONCENTRATED MAINLY OVER THE RIDGES THROUGH THIS EVENING. NO MENTION
OF THUNDER AT TERMINAL LOCATIONS BUT CUMULONIMBI SHOULD BE VISIBLE
FROM LBE DURING REMAINDER OF THIS AFTERNOON. ALSO EXPECT AREAS OF
MVFR VISIBILITY IN HAZE INTO TONIGHT...WITH PATCHY IFR CONDITIONS IN
FOG LATE TONIGHT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 11, 4:53 AM EDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
453 AM EDT SAT JUN 11 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-111100-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
453 AM EDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE LIKELY MAINLY THIS AFTERNOON AND EARLY
EVENING. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...

AS THE MOISTURE FROM THE REMNANTS OF ARLENE MOVES IN ON MONDAY
SHOWERS AND THUNDERSTORMS WILL BE LIKELY. SOME HEAVY DOWNPOURS ARE
POSSIBLE AND THIS MAY REQUIRE THE ISSUANCE OF A FLOOD WATCH. IN
ADDITION THERE WILL BE THE POSSIBILITY OF GUSTY WINDS AND HAIL WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.

In the hours before

Local storm report, Jun 11, 4:38 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 PM EDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     FLASH FLOOD      UNIONTOWN               39.90N 79.72W
06/11/2005                   FAYETTE            PA   OFFICIAL NWS OBS

            NORTH UNION TOWNSHIP. BASEMENT AND ROAD FLOODING.
            BRUSHWOOD ROAD CLOSED. SPOTTER REPORTS 2.0 INCHES OF RAIN
            IN 1 HOUR.

&&

TP
Special weather statement, Jun 11, 4:41 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
441 PM EDT SAT JUN 11 2005

PAZ021-023-029>032-WVZ001-002-004-112145-
ALLEGHENY PA-BROOKE WV-FAYETTE PA-GREENE PA-HANCOCK WV-INDIANA
PA-MARSHALL WV-WASHINGTON PA-WESTMORELAND PA-
441 PM EDT SAT JUN 11 2005

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
INDIANA...WESTMORELAND...ALLEGHENY...WASHINGTON...FAYETTE...GREENE...
HANCOCK...BROOKE AND MARSHALL...

AT 436 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS SCATTERED OVER MUCH OF SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA PANHANDLE. THE STRONGEST
STORMS WERE OVER FAYETTE AND WESTMORELAND COUNTIES...AS WELL AS
BROOKE AND OHIO COUNTIES IN WEST VIRGINIA. THE THUNDERSTORMS WERE
MOVING NORTH AT 10 TO 15 MPH. ADDITIONAL THUNDERSTORMS MAY QUICKLY
DEVELOP ELSEWHERE ACROSS THE REGION. TORRENTIAL RAINS OF OVER ONE
INCH IN AN HOUR...WIND GUSTS TO 40 MPH AND SMALL HAIL CAN BE
EXPECTED WITH ANY THUNDERSTORMS THIS EVENING.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

Nearby

Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.